MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. BIOPSY FORCEPS

AOMORI OLYMPUS CO., LTD. BIOPSY FORCEPS
Model Number FB-19SX-1
Medical Device Problem Codes Device Reprocessing Problem (1091); Contamination /Decontamination Problem (2895)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
A user facility reported to olympus that the biopsy forceps cup did not open during testing.It was reported that the event occurred during an unknown procedure.It was reported that the procedure was completed using a similar device.Upon inspection and testing of the returned device, foreign materials were found on the arms of the forceps cups (the linkage mechanism at the distal end) due to incorrect reprocessing.There was no report of patient harm or user injury associated with this event.The customer reported that the normal reprocessing process involves manual cleaning after use, followed by brushing and cleaning with a dropper, then autoclave sterilized.But lubricant use is unknown.
 
Additional Manufacturer Narrative
The customer suspected device was returned for investigation.The olympus service center confirmed the reported event during inspection and testing.Upon evaluation of the returned device, foreign materials were found on the arms of the forceps cups (the linkage mechanism at the distal end) when the cups were pried open.Also, the device the insertion portion was kinked at a position of about 440mm from the tip.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation or if any additional information is provided by the user facility.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.The follow field updated: h6, and h10 the subject device was returned to olympus for device evaluation and investigation confirmed the reported issue during investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.The investigation noted that it has been more than one year since the device was manufactured.The investigation reported that when the slider was operated, the cups couldn¿t be opened and closed and the arms of the cups (the linkage mechanism at the distal end) had foreign materials.After applying lubricant to the tip of the insertion portion, the cups did not open and close and when the cups were pried open, there were foreign materials inside the cups.According to the investigation, the insertion portion was kinked at a position of about 440mm from the tip, and there were no other abnormalities that could lead to the event you pointed out.The investigation, conclude that the cups did not open and close because foreign materials have adhered to the linkage mechanism, and the adhesion of foreign materials was due to insufficient cleaning, or that it has not been sufficiently cleaned due to the passage of time after use.It is possible that the kink of the insertion portion occurred due to a problem in the handling of the user and, since there are no deficiencies in the care (cleaning/sterilization) methods described in the instruction manual, the investigation concluded that the user did not correctly understand the cds process as the reason why the reprocessing was not performed correctly.This instruction manual contains essential information on using this instrument safely and effectively.Before use, thoroughly review this manual and the manuals of all equipment which will be used during the procedure and use the instruments as instructed.¿ keep this and all related instruction manuals in a safe, accessible location.¿ after using this instrument, reprocess and store it according to the instructions in chapter 4, ¿reprocessing¿ and chapter 5, ¿storage¿.Improper and/or incomplete reprocessing or storage can present an infection control risk, cause equipment damage or reduce performance.Medical literature reports incidents of patient cross contamination resulting from improper cleaning or sterilization.It is strongly recommended that reprocessing personnel have a thorough understanding of and follow all national and local hospital guidelines and policies.All individuals responsible for reprocessing should thoroughly understand: ¿ your institution¿s reprocessing procedures ¿ occupational health and safety regulations ¿ national and local hospital guidelines and policies ¿ the instructions in this manual ¿ the mechanical aspects of endoscopic equipment ¿ pertinent germicide labeling ¿ reprocess the instrument immediately after use by immersing it in a neutral, low-foaming, medical-grade detergent solution, then following the cleaning and sterilization procedures in this chapter.Failure to reprocess the instrument immediately after use, or using another type of detergent may cause corrosion at the instrument¿s distal end.This could cause components to fall off during use and may interfere with the operation of the cups.¿ when inserting the instrument into the endoscope, hold it close to the biopsy valve or t-plug and keep it as straight as possible relative to the biopsy valve or t-plug.Otherwise, the insertion portion could be damaged.Lubrication 1.Immerse the insertion portion in the lubricant for 2 to 3 seconds.2.Remove the instrument from the lubricant.3.Operate the slider to open and close the cups two or three times.4.Wipe the exterior of the instrument with a clean, dry lint-free cloth and allow the instrument to air dry.Olympus will continue to monitor field performance for this device.

Brand Name
BIOPSY FORCEPS
Common Device Name
BIOPSY FORCEPS
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key15924716
Report Number9614641-2022-00707
Device Sequence Number6524951
Product Code EOQ
UDI-Device Identifier04953170029646
UDI-Public04953170029646
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K962555
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/08/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberFB-19SX-1
Device Lot NumberK1623
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/14/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/07/2022
Supplement Date Received by Manufacturer12/05/2022
Initial Report FDA Received Date12/06/2022
Supplement Report FDA Received Date05/08/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/23/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown